I have been diagnosed with MS,i take Copaxone daily.Can lesions on the cervical and thoracic spine cause muscle spasms in the upper thoracic back?I have lesions on C4,C6-7.This is from a 2009 MRI (no symptoms were present at the time of the scan)My 2011 MRI(April) showed several increased areas of T2 signal in the thoracic cord.Largest lesion was present at T1 posteriorly on the left,T2 on the right,centrally at T3-4,and posteriorily left on T6-7.I had unexplained thoracic muscle spasms(primarily on my left trapezius/rhomboids/scalene)last year that came about with no known cause of injury/trauma.My neuro did not think they were MS related but did not tell me what else if could be.These spasms were treated with Baclofen since April 2011,a daily 10mg 3x day dose let me live 90% pain free.Jan 2012 i was rear ended and my same muscles flared up. (primarily again on the left side)My neuro still says not MS. Have tried Zanaflex(didn't work),Flexeril(didn't work),Lyrica(no relief)and tramacet(just made me nauseated but no pain relief in my muscles).The only thing that works is dry needling,but the effects only last 1-2days.My neuro is adamant that this is not MS,and i understand that the whiplash can cause this too, but it's the same pain i had last year just worse because now my trusty Baclofen isn't taking the pain away. Any help would be greatly appreciated.If this is not MS then it worries me about what else could be wrong wth me.
Regarding the spasms in multiple sclerosis (MS), neuromuscular spasm is one of the most common symptoms occurring in MS. Spasms can be of two types, either tonic or clonic spasm.
Tonic spasm is nothing but stiffness, when the limb appears rigid and difficult to move despite the absence of absolute paralysis. Clonic spasm which is perhaps the more distressing of the two forms as the affected limb or muscle may jerk violently without warning and can affect any muscle in the body. Irritation of the spinal nerves at the site of exit from the vertebra by MS plaque causes spasms.
So I personally feel your spasms are probably related to MS. Baclofen, Zanaflex and valium are the drugs most commonly used for treatment of spasms. As these medicines are not effective in you, Botulinum toxin (or Botox) can also be injected locally into the affected area to relax the muscles. However one should understand that spasms are not common in the early stages of MS and one should exclude other causes before relating it to MS.
For now, I recommend to discuss the option of Botox injections in to the muscles with your GP as you have not benefited from the oral medicines.
Hope that this information helps and hope that you will get better soon.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.